[Voluntary poisoning by ingestion of Datura stramonium. Another cause of hospitalization in youth seeking strong sensations].Ann Med Interne (Paris). 2003 Jun; 154 Spec No 1:S46-50.AM
Natural hallucinogenic substances have been used in numerous cultures throughout the world for millenniums, providing a sacred intermediary between men and gods. They were used during initiatory, divinatory rites and played an essential role in the myths of exorcism and charm where the initiated enters a sort of trance which separates the soul from the body before "revival". It resulted that a number of plants were given names reflecting their relationship with the divinities, bestowing upon them an aura of mystery and sacredness. With the development of free information superhighways via the net, recipes using these hallucinogenic substances can now travel anywhere on the planet, offering the non-initiated a means of experimenting their search for strong sensations. At the same time, the science of botany has undergone a major revolution. Patient observation of nature is no longer necessary since a well-conducted computer search can easily yield a large supply of plants offered for on-line purchase. Children and adolescents in primary and secondary schools are becoming a new target for the botanical market: young people exchange the latest recipes and Internet addresses, or more simply the objects of their new on-line purchase. This has led to an outbreak in the use of mushrooms and hallucinogenic plants where the cultural notion of initiation or sacred rites has metamorphosed into a phenomenon of communication between young people, notably during festive parties. Datura stramonium has become quite popular and the number of hospitalizations for acute datura poisoning has increased rapidly, as indicated by the statistics of the Bordeaux Poison Center (14 hospitalizations for voluntary poisonings with datura in 2002, compared with 5 in 2001). Besides the self-inflicted risk, one of the most important problems is the delay to diagnosis, simply because the primary care physician did not think of such an "exotic" cause. We report here the case of a 22-year-old young man hospitalized following ingestion Datura stramonium seeds. He presented confusions and dreamlike frenzy. The clinical course was favorable in 72 hours with symptomatic treatment, marked by amnesia of the episode.